Log In / Join Now

Why does red wine make my rosacea flare up?


Esther Mobley
Posted: August 1, 2013

Q: For the past two years, I have noticed that my rosacea is exacerbated when I drink more than two glasses of red wine, but not white wine. Are there any studies documenting this reaction, or any solution short of abstaining from drinking? —Fernando A.

A: Scientific research on the relationship between wine and rosacea is limited. Right now, the most reliable information available is from surveys conducted by the National Rosacea Society, which have consistently shown that the most common “trigger factors” of rosacea—that is, things that can cause a flare-up in people who already suffer from the disease—are sunlight, stress, heat, diet and, yes, alcohol.

“It makes sense,” explains Dr. John Wolf, chairman of the Department of Dermatology at Baylor College of Medicine. “Alcohol is a vasodilator—it makes the blood vessels open up and more blood run through them—so it can make skin look redder.” Wolf emphasizes that alcohol cannot cause rosacea, but can merely induce a flare-up of its symptoms.

But if all alcohols are vasodilators, why does red wine in particular seem to provoke flushing? After all, the NRS surveys show that around three-quarters of alcohol-related flare-ups of rosacea are due to red wine. Wolf suggests the possibility that tyramines and histamines contribute to redness: These chemicals, which can produce various allergic reactions, are found in much greater quantities in red wine than in other types of alcohol.

Wolf encourages those with rosacea to find out exactly how much red wine creates symptoms in them, how bad the symptoms are and how long they last. “If you drink a glass of wine and you notice your cheek’s a little bit redder than normal, but it goes away in half an hour, then you have to decide: Do you like the wine well enough to have a temporary redness of your cheeks?” Applying a cool towel to the face and drinking cold liquids will help to decrease the blood flow. Wolf also recommends taking a non-sedative antihistamine, since he believes that histamines are part of the problem—but be careful, since the combination of antihistamine and alcohol can make you very sleepy.

Have a question about wine and healthy living? E-mail us.


WineRatings+ app: Download now for 340,000+ ratings.